Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 131, NWS Lincoln, IL

October 22, 2012Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 22, 2012, 7:57 AM CDT for Morgan County, Scott County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2012, 7:57 AM CDT (12:57 UTC)
Expired
Oct 22, 2012, 8:26 AM CDT
In force
29 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 111 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

511 
WUUS53 KILX 221257
SVRILX
ILC137-171-221400-
/O.NEW.KILX.SV.W.0131.121022T1257Z-121022T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
757 AM CDT MON OCT 22 2012

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MORGAN COUNTY IN WEST CENTRAL ILLINOIS...
  NORTHERN SCOTT COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 900 AM CDT.

* AT 753 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GRIGGSVILLE...OR 9 MILES NORTHEAST OF
  PITTSFIELD...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINCHESTER...JACKSONVILLE...NAPLES...BLUFFS...MEREDOSIA...EXETER...
  CHAPIN...OXVILLE...RIGGSTON...MERRITT...LYNNVILLE...CONCORD...LAKE
  JACKSONVILLE...SOUTH JACKSONVILLE AND JACKSONVILLE MUNICIPAL
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3975 9062 3980 9060 3982 9058 3987 9059
      3988 9043 3987 9029 3965 9017 3960 9060
      3964 9062 3967 9064 3970 9065
TIME...MOT...LOC 1257Z 249DEG 40KT 3971 9062
WIND...HAIL <50MPH 1.00IN

$$

AUTEN
2 follow-up statements
572 
WWUS53 KILX 221314
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
814 AM CDT MON OCT 22 2012

ILC137-171-221400-
/O.CON.KILX.SV.W.0131.000000T0000Z-121022T1400Z/
MORGAN IL-SCOTT IL-
814 AM CDT MON OCT 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
SCOTT AND NORTHWESTERN MORGAN COUNTIES UNTIL 900 AM CDT...

AT 810 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR CHAPIN...OR 13 MILES NORTH OF WINCHESTER...
MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  CONCORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL...DEADLY 
LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

&&

LAT...LON 3987 9059 3988 9046 3987 9029 3980 9025
      3973 9053 3982 9058
TIME...MOT...LOC 1314Z 242DEG 39KT 3983 9042
WIND...HAIL <50MPH 1.00IN

$$

AUTEN
067 
WWUS53 KILX 221326
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
826 AM CDT MON OCT 22 2012

ILC137-171-221336-
/O.CAN.KILX.SV.W.0131.000000T0000Z-121022T1400Z/
MORGAN IL-SCOTT IL-
826 AM CDT MON OCT 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SCOTT AND
NORTHWESTERN MORGAN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN LINCOLN.

LAT...LON 3987 9059 3988 9046 3987 9029 3980 9025
      3973 9053 3982 9058
TIME...MOT...LOC 1326Z 242DEG 39KT 3989 9027

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 6:50 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Oct 22, 6:50 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
650 AM CDT MON OCT 22 2012

.DISCUSSION...
ISSUED 258 AM CDT MON OCT 22 2012

EARLY MORNING SURFACE MAP SHOWS A WARM FRONT ARCHING NORTHEAST
FROM LOW PRESSURE IN KANSAS...REACHING INTO NORTHEAST IOWA AND
SOUTHERN WISCONSIN. SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING
OVER THE LAST FEW HOURS IN SOUTHWEST IOWA AND NORTHWEST
MISSOURI...AS LOW LEVEL JET FOCUSES IN THAT AREA AHEAD OF A
SHORTWAVE MOVING THROUGH KANSAS. FURTHER EAST...CLOUDS HAVE
OVERSPREAD MOST OF THE CWA...FROM THE SOUTHEAST AND THE WEST.

SHORT TERM...TODAY THROUGH WEDNESDAY...

MAIN FOCUS IN THIS PERIOD IS WITH THE CONTINUED DEVELOPMENT OF THE
CONVECTION TODAY...AS WELL AS TEMPERATURES A GOOD 15 DEGREES ABOVE
NORMAL THE NEXT FEW DAYS.

CONVECTION ACROSS IOWA/MISSOURI EXPECTED TO CONTINUE TO EXPAND
OVER THE NEXT SEVERAL HOURS. MOST OF THE 00Z MODELS FOCUS THE
NORTHWEST HALF OF THE CWA AS MOST LIKELY TO SEE THE ACTIVITY
THROUGH AT LEAST THE MORNING...WITH THE 4KM SPC-WRF LINGERING SOME
ACTIVITY THROUGH THE AFTERNOON NEAR THE I-72 CORRIDOR. AS SUCH...
WILL HAVE THE HIGHEST POPS THIS MORNING...WITH AROUND 30 PERCENT
CHANCES THIS AFTERNOON. HAVE KEPT THE SOUTHEAST CWA MAINLY DRY...
WITH JUST SOME SLIGHT CHANCES.

UPPER WAVE CURRENTLY IN NEW MEXICO WILL LIFT NORTHEAST INTO
MISSOURI BY LATE EVENING. LOW LEVEL JET WILL DEVELOP AGAIN TO OUR
WEST AHEAD OF THE WAVE...HELPING PRODUCE SOME ADDITIONAL
SHOWER/STORM ACTIVITY TONIGHT. SOME OF THE RAIN WILL LINGER INTO
EARLY WEDNESDAY...BUT SHOULD END BY MIDDAY AS THE WAVE PASSES THE
AREA.

TEMPERATURE-WISE...THE RAIN THREAT MAY CAUSE SOME COMPLICATIONS
WITH HIGHS TODAY...BUT STRONG WARM AIR ADVECTION SHOULD GET
TEMPERATURES IN THE MID TO UPPER 70S EVERYWHERE. MAY SEE A COUPLE
80 DEGREE READINGS ACROSS THE SOUTHEAST...WHICH IS MOST LIKELY TO
SEE ANY APPRECIABLE SUNSHINE TODAY. TUESDAY AND WEDNESDAY STILL
LOOKING TO SEE TEMPERATURES NEAR 80 DEGREES...ESPECIALLY ON
WEDNESDAY.

LONG TERM...THURSDAY THROUGH SUNDAY...

TIMING OF A COLD FRONTAL PASSAGE REMAINS A CHALLENGE...AS THE
EVENING MODELS HAVE CONTINUED WITH A SLOWER TREND. MODELS FOCUS ON
THURSDAY NIGHT AS THE MOST LIKELY TIME...WITH A LOT OF THE
ASSOCIATED RAIN ALONG AND BEHIND THE FRONT. MOST RAIN CHANCES ON
THURSDAY WILL BE IN THE AFTERNOON...PRIMARILY WEST OF I-55...WITH
THE RAIN SPREADING EASTWARD IN THE EVENING. BROAD UPPER TROUGH
ACROSS THE PLAINS WILL CONTINUE TO PRODUCE RAIN BEHIND THE FRONT
INTO FRIDAY...WITH THE BEST CHANCES FRIDAY NIGHT AS THE TROUGH
GETS CLOSER TO THE STATE.

THE WEEKEND LOOKS VERY COOL BUT MAINLY DRY. THE LATEST ECMWF HAS
SHIFTED QUITE A BIT AND COME MORE IN LINE WITH THE GFS SOLUTION OF
BOOTING THE PRECIPITATION OUT OF THE AREA SATURDAY MORNING...AND A
SURGE OF CHILLY AIR IN THE UPPER TROUGH WILL RESULT IN HIGH
TEMPERATURES CLOSE TO 50 DEGREES ON BOTH SATURDAY AND SUNDAY.

GEELHART
&&

.AVIATION...
ISSUED 650 AM CDT MON OCT 22 2012

ALL SITES WILL START AS VFR WHILE AN AREA OF THUNDERSTORMS MOVES
NORTHEAST INTO WEST CENTRAL ILLINOIS EARLY THIS MORNING. THIS AREA
OF THUNDERSTORMS SHOULD CONTINUE TO MOVE ENE INTO THE AREA AND
PROGS INDICATE IT AFFECTING PIA AROUND 14Z. HAVE INCLUDED TEMPO
GROUP FOR MVFR CIGS AND VIS AS THE THUNDERSTORMS MOVER THROUGH.
TIMING WILL BE SIMILAR AT SPI...BUT BELIEVE THUNDER WILL BE NORTH
OF THE SITE...BUT STILL WILL HAVE VCTS AND TEMPO SHOWER FOR COUPLE
OF HOURS THIS MORNING. BMI WILL SEE SIMILAR CONDITIONS/FORECAST AS
SPI BUT AN HOUR LATER WITH THE SHOWERS. UNSURE ABOUT PCPN AT
DEC/CMI THIS MORNING SO WILL JUST TIME A VCSH AT BOTH SITES FOR
LATER THIS MORNING. ANY PCPN REMAINDER OF THE TAF PERIOD IS
UNCLEAR EXCEPT FOR PIA AND HAVE VCSH AT 00Z. WILL JUST LOWER
CLOUDS AT SPI AND BMI THIS EVENING. MODEL FORECASTS HAVE PCPN
REMAING NORTHWEST OF I-55 AND ILLINOIS RIVER...SO ALL OTHER SITES
WILL JUST SEE MID CLOUDS THIS EVENING THROUGH LATER TONIGHT. WINDS
WILL BE SOUTHERLY TO SOUTHEASTERLY THROUGH THE PERIOD.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 22, 5:30 AM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
530 AM CDT MON OCT 22 2012

ILZ027>031-036>038-040>042-047>051-231100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
530 AM CDT MON OCT 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT AS A STORM
SYSTEM OVER THE CENTRAL PLAINS MOVES TOWARD ILLINOIS. SEVERE
WEATHER IS NOT EXPECTED. HOWEVER...SMALL HAIL...GUSTY WINDS...AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL PERSIST INTO TUESDAY MORNING. ONCE
AGAIN SEVERE WEATHER IS NOT EXPECTED. ANOTHER CHANCE OF
THUNDERSTORMS WILL MOVE INTO THE REGION FOR THURSDAY AND THURSDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ043>046-052>057-061-231100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-
PIATT-SHELBY-VERMILION-
530 AM CDT MON OCT 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT AS A STORM
SYSTEM OVER THE CENTRAL PLAINS MOVES TOWARD ILLINOIS. SEVERE
WEATHER IS NOT EXPECTED. HOWEVER...SMALL HAIL...GUSTY WINDS...AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL PERSIST INTO TUESDAY MORNING. ONCE
AGAIN SEVERE WEATHER IS NOT EXPECTED. ANOTHER CHANCE OF
THUNDERSTORMS WILL MOVE INTO THE REGION FOR THURSDAY AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-231100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
530 AM CDT MON OCT 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND INTO TONIGHT AS
A STORM SYSTEM OVER THE CENTRAL PLAINS MOVES TOWARD ILLINOIS.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL PERSIST INTO TUESDAY MORNING. ONCE
AGAIN SEVERE WEATHER IS NOT EXPECTED. ANOTHER CHANCE OF
THUNDERSTORMS WILL MOVE INTO THE REGION FOR THURSDAY AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 8:19 AM CDTSevere Thunderstorm WarningILXCass20 min
Oct 22, 9:36 AM CDTSpecial Weather StatementILXSangamon39 min
Oct 22, 10:29 AM CDTSpecial Weather StatementILXDeWitt46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.